Alert archive / New York / Frost Advisories in 2018
Frost Advisory 3, NWS New York, NY
NWS New York, NY issued this frost advisory at Oct 21, 2018, 3:26 AM EDT for Nassau County, Suffolk County, Westchester County, New York; Essex County, Hudson County, Union County, New Jersey. It took effect at Oct 22, 2018, 3:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2018, 3:26 AM EDT (07:26 UTC)
- In effect from
- Oct 22, 2018, 3:00 AM EDT
- Expired
- Oct 22, 2018, 9:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS New York, NY
Counties Essex County, NJ, Hudson County, NJ, Union County, NJ, Nassau County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 77 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
520 WWUS71 KOKX 210726 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 326 AM EDT Sun Oct 21 2018 NYZ078>081-211530- /O.UPG.KOKX.FZ.A.0002.181022T0700Z-181022T1300Z/ /O.NEW.KOKX.FR.Y.0003.181022T0700Z-181022T1300Z/ Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Southeastern Suffolk- 326 AM EDT Sun Oct 21 2018 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT MONDAY... The National Weather Service in Upton has issued a Frost Advisory, which is in effect from 3 AM to 9 AM EDT Monday. * TEMPERATURES...Low to mid 30s. * TIMING...Late Sunday night and early Monday morning. * IMPACTS...Frost will harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is expected. Sensitive outdoor plants should be protected. && $$ NJZ006-106-108-NYZ071-177-179-211530- /O.NEW.KOKX.FR.Y.0003.181022T0700Z-181022T1300Z/ Hudson-Eastern Essex-Eastern Union-Southern Westchester- Northern Nassau-Southern Nassau- 326 AM EDT Sun Oct 21 2018 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT MONDAY... The National Weather Service in Upton has issued a Frost Advisory, which is in effect from 3 AM to 9 AM EDT Monday. * TEMPERATURES...In the mid 30s. * TIMING...Late Sunday night and early Monday morning. * IMPACTS...Frost will harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is expected. Sensitive outdoor plants should be protected. && $$ Maloit
3 follow-up statements
781 WWUS71 KOKX 211902 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 302 PM EDT Sun Oct 21 2018 NYZ081-220900- /O.UPG.KOKX.FR.Y.0003.181022T0700Z-181022T1300Z/ /O.NEW.KOKX.FZ.W.0003.181022T0700Z-181022T1300Z/ Southeastern Suffolk- 302 PM EDT Sun Oct 21 2018 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT MONDAY... The National Weather Service in Upton has issued a Freeze Warning, which is in effect from 3 AM to 9 AM EDT Monday. The Frost Advisory is no longer in effect. * TEMPERATURES...Upper 20s and lower 30s. * TIMING...Late tonight into early Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means below freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ NJZ006-106-108-NYZ071-078>080-177-179-220900- /O.CON.KOKX.FR.Y.0003.181022T0700Z-181022T1300Z/ Hudson-Eastern Essex-Eastern Union-Southern Westchester- Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Northern Nassau-Southern Nassau- 302 PM EDT Sun Oct 21 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT MONDAY... * TEMPERATURES...Mid 30s. * TIMING...Late tonight and early Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is expected. Sensitive outdoor plants should be protected. && $$
148 WWUS71 KOKX 220745 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 345 AM EDT Mon Oct 22 2018 NYZ081-221300- /O.CON.KOKX.FZ.W.0003.000000T0000Z-181022T1300Z/ Southeastern Suffolk- 345 AM EDT Mon Oct 22 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURES...In the low 30s. * TIMING...Into early this morning. * IMPACTS...Freezing conditions will kill exposed crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means below freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ NJZ006-106-108-NYZ071-078>080-177-179-221300- /O.CON.KOKX.FR.Y.0003.000000T0000Z-181022T1300Z/ Hudson-Eastern Essex-Eastern Union-Southern Westchester- Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Northern Nassau-Southern Nassau- 345 AM EDT Mon Oct 22 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURES...In the mid 30s. * TIMING...Into early this morning. * IMPACTS...Frost will harm sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is expected. Sensitive outdoor plants should be protected. && $$
314 WWUS71 KOKX 221256 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 856 AM EDT Mon Oct 22 2018 NYZ081-221400- /O.EXP.KOKX.FZ.W.0003.000000T0000Z-181022T1300Z/ Southeastern Suffolk- 856 AM EDT Mon Oct 22 2018 ...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING... The freeze warning will be allowed to expire as temperatures have risen to above 32 degrees. $$ NJZ006-106-108-NYZ071-078>080-177-179-221400- /O.EXP.KOKX.FR.Y.0003.000000T0000Z-181022T1300Z/ Hudson-Eastern Essex-Eastern Union-Southern Westchester- Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Northern Nassau-Southern Nassau- 856 AM EDT Mon Oct 22 2018 ...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... The frost advisory will be allowed to expire as temperatures have risen into the upper 30s and lower 40s. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this frost advisory went out at Oct 21, 2:09 AM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Oct 21, 2:09 AM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service New York NY
209 AM EDT Sun Oct 21 2018
.SYNOPSIS...
Behind a departing cold front, strong high pressure eventually
builds west of the region. This high pressure area will then
build to the south through Monday. A warm front will approach
Monday night, followed by a cold front on Tuesday. High pressure
will build from the west from Wednesday into Friday. Low
pressure approaching from the south may impact the region by
Saturday night.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Likely PoPs across the area overnight with bulk of shower
activity and expecting measurable pcpn at most locations. A
strong accompanying mid level shortwave trough and upper jet
streak slide across the region.
Behind the cold front, winds will pick up out of the NW, and
enough cold air might sneak in to bring about a very brief mix
with snow in the higher elevations well NW of NYC early Sunday.
If this happens it will be brief and mainly for the hills of NW
Orange County.
Lows tonight will be in the 40s.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
Expect a good shot of wind Sunday morning, especially across
NYC metro and Long Island which should fall just short of wind
advy criteria but which should see some sustained winds 20-30
mph and gusts 40-45 mph. Since most trees posses some or most of
their foliage and have been slow to change color, and given
relatively moist soils, it would not be surprising if a few
trees or large limbs of some trees were brought down by these
winds.
Winds should slowly diminish in the afternoon while skies
become mostly sunny via downslope NW flow. Undercut MOS
guidance for high temps given strength of CAA, with highs 45-50
inland and lower 50s NYC metro/coast.
Freeze watch continues for Suffolk for late Sunday night. Did
not yet convert to a warning, as the extent of below freezing
temps could be more limited to the Pine Barrens and adjacent
areas of NW winds take longer to decouple than fcst.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
This period will begin with high pressure just south of the region.
The region will quickly get on the back side of high pressure during
Monday with the chill easing from the morning with moderating
temperatures throughout the day on a milder SW flow. Temperatures
should actually recover to within a few degrees of normal by the
afternoon. By Monday night clouds will begin to increase in advance
of another series of vigorous shortwaves via the northern branch
which rotates through for late Tuesday into Tuesday night. With a
lack of southern branch moisture not looking for much in the way of
precip. This time the consensus of the global modeling has much of
the energy going further north this time. The last batch of upper
level energy blasts through by 12Z Wednesday, as this will be a
period to watch in terms of another round of gusty winds NW
winds.
High pressure will build gradually from Wednesday through Thursday.
Windy/brisk weather can be expected during this time with dry,
mainly clear, and unseasonably cool conditions. The winds will
finally back down into Thursday night and Friday morning with
very good radiational cooling conditions expected. Friday
morning may yield the coolest readings widespread across the
region so far this season. The high will gradually weaken during
Friday into the early part of the weekend as a strong 500 mb
confluence zone begins to lift north in response upstream
amplification.
Upper level energy from out west will break through western ridge by
the mid week period. This energy is expected to translate east
towards late week. With the western ridge reasserting itself
towards next weekend and some blocking remaining in the northern
Atlantic the chances look fairly good at this point that an
impressive eastern US trough forms based on teleconnections.
Therefore there will be a chance at east coast cyclogenesis which
may very well impact our region during the second half of next
weekend. The latest 12Z GFS and ECMWF operational runs are
farther offshore with the storm, but will need time to resolve
run-to-run differences as the overall upper pattern does look
favorable for an East Coast system potentially impacting the
region.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
***STRONG/GUSTY WINDS EXPECTED SUNDAY***
Behind a departing strong cold front, mainly VFR conditions
expected with winds becoming WNW-NW starting to gust more going
into daybreak. Widespread gusts to near 30-35 kt expected during
the day Sunday with strong high pressure building to the west
of the local area. Winds decrease Sunday night into Monday as
high pressure builds closer to the local area.
There are some lingering rain showers overnight with some of
this being very light, resulting in still mainly VFR vsbys. MVFR
will be possible at times, but thinking this would be isolated.
KGON will have some light rain showers lingering early Sunday
morning with possible MVFR. Otherwise, drier weather expected
Sunday into Sunday night with a decrease in clouds as VFR
prevails during this time period.
.OUTLOOK FOR 06Z SUNDAY THROUGH THURSDAY...
.Sunday night...VFR.
.Monday...VFR.
.Tuesday...VFR. WSW winds G15-20KT.
.Wednesday-Thursday...NW winds G15-20KT.
&&
.MARINE...
SCA conds limited to the ocean waters attm, with seas well over
5 ft and W flow still gusting over 25 kt out east.
Gale warning remains in effect for the ocean, harbor, and south
shore bays, where gusts 35-40 kt expected starting early Sunday
morning and through the day. Can not rule out 35-kt gusts on
the other waters Sunday morning, but duration and extent do not
warrant a warning, so SCA remains in effect there through Sunday
evening.
Sub-SCA conditions will take place for Monday and Monday night.
Seas will begin to increase late Tuesday on an increasing SW
flow. A strong cold front will push through late Tuesday night.
This will lead to likely SCA conditions, with possibly a period
of gale conditions on the ocean waters during Wednesday in the
wake of the cold frontal passage. Sub SCA conditions should
return for late Thursday and Thursday night.
&&
.HYDROLOGY...
No significant/widespread hydrologic impacts expected.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Freeze Watch from late tonight through Monday morning for
NYZ078>081.
NJ...None.
MARINE...Gale Warning from 6 AM this morning to 6 PM EDT this evening
for ANZ338-345-350-353-355.
Small Craft Advisory from 6 AM this morning to midnight EDT
tonight for ANZ330-335-340.
Small Craft Advisory until 6 AM EDT early this morning for
ANZ350-353-355.
&&
SYNOPSIS...JE/Goodman/JM
NEAR TERM...JE/Goodman/JM
SHORT TERM...Goodman
LONG TERM...JE
AVIATION...JM
MARINE...JE/Goodman/JM
HYDROLOGY...JE/Goodman
EQUIPMENT...Hazardous weather outlook, Oct 20, 4:17 PM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service New York NY 417 PM EDT Sat Oct 20 2018 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-176>179-212030- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 417 PM EDT Sat Oct 20 2018 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ078>081-212030- Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Southeastern Suffolk- 417 PM EDT Sat Oct 20 2018 ...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. Hazardous weather not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ338-345-350-353-355-212030- New York Harbor- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 417 PM EDT Sat Oct 20 2018 ...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EDT SUNDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Hazardous weather not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-340-212030- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- 417 PM EDT Sat Oct 20 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Hazardous weather not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few gale force wind gusts may be possible Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 3:02 PM EDT | Freeze Warning | OKX | Suffolk | 18 hr |
| Oct 21, 3:04 PM EDT | Small Craft Advisory | OKX | 15 hr |
Nearby
Frost Advisories in New York, 2018Frost Advisories in New Jersey, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.